Thunderstorm Wind, Thomas
- When
- June 30, 6:35 PM CST
- Where
- Thomas County, Colby Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.430, -101.050
During the late afternoon and evening hours, a line of strong to severe thunderstorms produced small hail and severe wind gusts across parts of northwest Kansas. Wind speeds of 60 to over 70 MPH were reported, with the strongest wind gust of 76 MPH measured at Seguin in Sheridan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and evening hours, a line of strong to severe thunderstorms produced small hail and severe wind gusts across parts of northwest Kansas. Wind speeds of 60 to over 70 MPH were reported, with the strongest wind gust of 76 MPH measured at Seguin in Sheridan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 5:23 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 523 PM MDT SAT JUN 30 2012 .UPDATE... ISSUED AT 510 PM MDT SAT JUN 30 2012 MADE MINOR TWEEKS TO THE FORECAST FOR THIS EVENING DUE TO THE LINE OF STORMS PROGRESSING EAST FASTER THAN ANTICIPATED. DURING THE LATE EVENING THE HIGHER PRECIP. CHANCES SHIFT BACK WEST AS ANOTHER UPPER LEVEL SHORT WAVE TROUGH MOVES INTO THE AREA. STORM ACTIVITY STILL LOOKS TO DISSIPATE AFTER MIDNIGHT. ALSO UPDATED THE WIND FORECAST. AHEAD OF THE STORMS WINDS ARE FROM THE EAST. ONCE THE STORMS MOVE THROUGH WINDS BECOME ERRATIC WITH GUSTS UP TO 40 OR 50 MPH. WINDS SLOWLY DECLINE BEHIND THE STORMS...ALTHOUGH THE VARIOUS OUTFLOW BOUNDARIES MAKE PICKING A DIRECTION TRICKY BUT WINDS SHOULD GENERALLY COME AROUND TO THE SOUTH. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 202 PM MDT SAT JUN 30 2012 NEXT IN A SERIES OF SHORTWAVE TROUGHS IS ALREADY MOVING INTO NORTHERN CO...WITH MODERATELY UNSTABLE AIR MASS IN PLACE ACROSS CWA. INITIAL IMPRESSIONS WERE THAT STABLE AIR BEHIND FIRST EXITING SHORTWAVE WOULD BE ENOUGH TO LIMIT THUNDERSTORM INITIATION UNTIL 00Z...HOWEVER HIGH BASE SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG CONVERGENCE ZONE ALONG EASTERN EXTENT OF SURFACE TROUGH. AS SHORTWAVE TROUGH OVER NORTHERN COLORADO MOVES EAST THIS ACTIVITY SHOULD INCREASE IN COVERAGE THROUGH LATE AFTERNOON/EARLY EVENING. LLJ DEVELOPS AROUND 00Z...AND WILL HELP SUPPORT SHEER PROFILES FAVORABLE FOR HIGH WIND/HAIL THREAT THIS AFTERNOON AND EVENING. ANY THUNDERSTORM ACTIVITY SHOULD END BY AROUND 09Z AS SHORTWAVE MOVES EAST. NEXT WEAK SHORTWAVE IS EXPECTED TO ARRIVE LATE AFTERNOON/EARLY EVENING ON SUNDAY AND COULD BRING ISOLATED THUNDERSTORM CHANCES TO THE AREA...POSSIBLY A REPEAT OF TONIGHT WITH HIGH BASED SHOWERS/THUNDERSTORMS. I KEPT COVERAGE LIMITED TO ISOLATED DURING THE AFTERNOON PERIOD WITH TIMING OF INITIATION STILL FAVORED IN THE EVENING. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 203 PM MDT SAT JUN 30 2012 DO NOT SEE MUCH CHANGE DURING THIS PERIOD. A LARGE SPRAWLING UPPER LEVEL RIDGE WILL DOMINATE THE CONUS WEATHER EAST OF THE ROCKIES. THE LOCAL FORECAST AREA WILL BE CLOSE ENOUGH TO THE WESTERN FRINGE OF THE ANTICYCLONIC CIRCULATION TO OPEN THE DOOR FOR SHORTWAVE TROUGHS MOVING ACROSS THE ROCKIES AND ALMOST DAILY CHANCES FOR THUNDERSTORMS...BEST CHANCES BEING IN EASTERN COLORADO...IN THE LATE AFTERNOON AND EVENING HOURS. HIGH TEMPERATURES WILL GENERALLY BE IN THE 100-105 RANGE WITH LOW TEMPERATURES IN THE UPPER 60S TO MIDDLE 70S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 510 PM MDT SAT JUN 30 2012 VFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. THUNDERSTORMS CURRENTLY OVER THE TAF SITES SHOULD MOVE EAST OF THE SITES BY 0Z. AFTER THAT HAVE VCTS THROUGH THE EVENING INTO THE OVERNIGHT HOURS. DID NOT INSERT A TEMPO GROUP FOR TS DURING THE EVENING SINCE STORMS WILL LIKELY BE TOO SPOTTY TO TIME IN TO EITHER SITE. WILL MONITOR THROUGH THE EVENING INCASE A TEMPO GROUP IS NEEDED. IF STORMS DO MOVE OVER THE SITES WINDS MAY GUST UP TO 35KTS OR SO. DURING THE OVERNIGHT HOURS THE INSTABILITY AND LIFT BEGIN TO WANE BRINGING STORM ACTIVITY TO AN END. SUNDAY AFTERNOON THUNDERSTORMS MAY AGAIN DEVELOP ACROSS THE TRI-STATE AREA. WILL HOLD OFF INSERTING ANY MENTION WITH THESE TAFS DUE TO THE ISOLATED NATURE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...DR LONG TERM...024 AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT SAT JUN 30 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1015 AM MDT SAT JUN 30 2012 /1115 AM CDT SAT JUN 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE TRI STATE AREA...WITH THE BEST CHANCE NORTH OF INTERSTATE 70. DAMAGING WIND GUSTS...LARGE HAIL AND FIRES DUE TO LIGHTNING STRIKES WILL BE THE PRIMARY THREAT. ALTHOUGH TEMPERATURES WILL BE SLIGHTLY COOLER TODAY THAN THE PAST SEVERAL DAYS...HIGH TEMPERATURES WILL BE AROUND 100 DEGREES ACROSS MUCH OF THE AREA. TAKE EXTRA PRECAUTIONS IF WORKING OUTDOORS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY...MAINLY WEST OF THE KANSAS AND COLORADO STATE LINE. DAMAGING WIND GUSTS WOULD BE THE PRIMARY THREAT WITH ANY STORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JRM/DR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT SAT JUN 30 2012
NEZ080-081-302245-
HITCHCOCK-RED WILLOW-
516 PM CDT SAT JUN 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
PALISADE TO 7 MILES NORTHEAST OF STRATTON NE TO STRATTON NE...MOVING
EAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4035 10048 4008 10062 4000 10074 4014 10133
4024 10132 4028 10127 4036 10123 4036 10051
TIME...MOT...LOC 2216Z 291DEG 26KT 4043 10107 4024 10116
4015 10129
THEDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 418 PM MDT SAT JUN 30 2012 KSZ001-302245- CHEYENNE- 518 PM CDT SAT JUN 30 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF HALE...MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3975 10173 3958 10176 3959 10205 3979 10205 TIME...MOT...LOC 2218Z 285DEG 7KT 3968 10198 THEDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM CDT SAT JUN 30 2012
KSZ002-003-NEZ080-081-302330-
DECATUR-HITCHCOCK-RAWLINS-RED WILLOW-
544 PM CDT SAT JUN 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS...HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
PALISADE TO TRENTON TO 10 MILES SOUTH OF STRATTON NE...MOVING EAST AT
30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4025 10041 4001 10037 3979 10077 3998 10141
4000 10138 4000 10133 4004 10132 4020 10102
4035 10104 4035 10075
TIME...MOT...LOC 2245Z 291DEG 26KT 4032 10093 4017 10091
4000 10121
THEDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT SAT JUN 30 2012
COZ091-092-010000-
CHEYENNE COUNTY-KIT CARSON COUNTY-
510 PM MDT SAT JUN 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
CHEYENNE WELLS TO FIRSTVIEW TO 6 MILES NORTHEAST OF EADS...MOVING
SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3883 10263 3915 10247 3900 10205 3887 10205
3861 10220 3861 10278 3862 10279
TIME...MOT...LOC 2310Z 294DEG 15KT 3902 10240 3879 10252
3855 10271
THEDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SAT JUN 30 2012
KSZ002-302345-
RAWLINS-
622 PM CDT SAT JUN 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEARDSLEY...MOVING SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3990 10123 3965 10095 3956 10122 3957 10123
3978 10141 3980 10141
TIME...MOT...LOC 2322Z 324DEG 16KT 3977 10126
THEDEThe Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Spotter estimated peak winds at 70 mph.
A peak gust of 76 MPH was measured at 2007 CDT.
Estimated the wind gusts at 50-60 MPH.
Flag pole was being blown sideways quite significantly.
Estimated the wind gusts to be 50 to 60 MPH.
Severe wind gusts were measured with an outflow boundary that came out of the backside of a group of showers south of Hill City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383509, 384743, 383511, 383512, 383515, 383517, 383519, 391208.